Alert archive / Iowa / Areal Flood Warnings in 2011

Areal Flood Warning 3, NWS Des Moines, IA

June 14, 2011Mahaska County, Marion County, Iowa

NWS Des Moines, IA issued this areal flood warning at Jun 14, 2011, 10:57 AM CDT for Mahaska County, Marion County, Iowa. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2011, 10:57 AM CDT (15:57 UTC)
Expired
Jun 15, 2011, 11:00 AM CDT
In force
24 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Mahaska County, IA, Marion County, IA

The radar

The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.0 hours before the alert went out and 350 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1833 J/kg
Mixed-layer CIN
-425 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at Jun 14, 6:30 AM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 14, 6:30 AM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 AM CDT TUE JUN 14 2011

.DISCUSSION...
STRONG 60 KT LOW LEVEL JET IS POINTING INTO IOWA THIS MORNING WITH
GOOD SPEED CONVERGENCE AND MUCAPES OF 2000 TO 3000 J/KG LIFTING
INTO STATE. IN ADDITION...MID LEVEL LAPSE RATES NEAR 8.5 C/KM AND
PWATS OVER 1.5 INCHES. THIS HAS ALL RESULTED IN AN ACTIVE NIGHT
WITH AREAS OF HEAVY RAINFALL OBSERVED OVER THE SOUTHERN HALF OF
THE AREA IN ADDITIONAL TO NUMEROUS LARGE HAIL REPORTS. THIS AREA
OF ACTIVITY IS EXPECTED TO GRADUALLY LIFT NORTHEAST THIS MORNING
WITH THE SOUTH BECOMING MOSTLY DRY FOR A PERIOD. A DECAYING
MCS/DEVELOPING MCV IS CURRENTLY LIFTING NORTHEAST THROUGH NEBRASKA
AND MAY IGNITE ADDITIONAL STORMS OVER NORTHERN IA THIS MORNING
WHICH WOULD TRACK EAST/SOUTHEAST ALONG THE INSTABILITY AXIS.

SURFACE WARM FRONT IS EXPECTED TO REACH SOUTHERN IOWA THIS
AFTERNOON WITH INCREASING SFC BASED INSTABILITIES AND WEAKENING
INHIBITIONS AS THE UPPER WAVE TO THE WEST APPROACHES. SUPERCELLS
CAPABLE OF LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE
POSSIBLE. POSSIBLY THE GREATEST THREAT THOUGH IS ANOTHER ROUND OF
HEAVY RAINFALL WHEN IT IS NOT NEEDED. PWATS INCREASE TO NEAR 1.75
INCHES LATE THIS AFTERNOON AND TONIGHT. WITH THE THREAT OF HEAVY
RAINFALL ONCE AGAIN...HAVE EXTENDED THE FLASH FLOOD WATCH THROUGH
12Z WEDNESDAY.

PRECIPITATION WILL BE ENDING FROM WEST TO EAST ON WEDNESDAY THEN
MOSTLY DRY THROUGH THURSDAY AS HIGH PRESSURE SETTLES IN. THE NEXT
CHANCE FOR PRECIPITATION AND THUNDERSTORMS ARRIVES THURSDAY NIGHT
AND FRIDAY AS THE NEXT UPPER WAVE MOVING THROUGH THE SOUTHWEST
FLOW HEADS TOWARD IOWA.

&&

.AVIATION...14/12Z
CONVECTIVE COMPLEX OVR ERN IA WILL PUSH TO THE EAST LEAVING VFR TO
OCNL MVFR CIGS OVR THE STATE FOR THE LATE MRNG AND AFTN.  ANOTHER LO
PRES WILL PUSH TOWARD THE STATE AS A WARM FRONT LIFTS NWD INTO THE
FAR SRN PART OF THE STATE.  TSRA WILL BE WDSPRD TNGT AGAIN WITH CIGS
FALLING TO IFR BY LATE TNGT AS TROF MOVES THRU THE STATE AND WINDS
SWING AROUND TO N-NWLY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ADAIR-ADAMS-
APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-GUTHRIE-
JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

DISCUSSION...DONAVON
AVIATION...MS JUN 11
Hazardous weather outlook, Jun 14, 5:47 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
547 AM CDT TUE JUN 14 2011

IAZ057>062-070>075-081>086-092>097-151100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
547 AM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA ALONG AND SOUTH OF INTERSTATE 80.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DIMINISH ACROSS THE AREA THIS MORNING.
ADDITIONAL THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND
INTO THE OVERNIGHT. ARE EXPECTED TO CONTINUE ACROSS THE AREA
TONIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WIND THE MAIN THREATS ALONG WITH ISOLATED . HEAVY RAIN IS ALSO
POSSIBLE AND COULD CAUSE FLASH FLOODING OR RENEWED RIVER FLOODING.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA. NUMEROUS RIVER
FLOOD WARNINGS ARE ALSO IN EFFECT. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NON SEVERE THUNDERSTORMS WILL END FROM WEST TO EAST WEDNESDAY.
ADDITIONAL STORMS ARE FORECAST THURSDAY NIGHT AND FRIDAY AND AGAIN
SATURDAY NIGHT. A FEW SEVERE STORMS MAY OCCUR WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON AND
INTO THIS EVENING. RAINFALL REPORTS ARE ALSO APPRECIATED.

IAZ004>007-015>017-023>028-033>039-044>050-151100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
547 AM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA NORTH OF INTERSTATE 80.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY THEN BECOMING MORE
WIDESPREAD TONIGHT. A FEW SEVERE STORMS WITH PING PONG SIZED HAIL
AND 60 MPH WINDS MAY OCCUR. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NON SEVERE THUNDERSTORMS WILL END FROM WEST TO EAST WEDNESDAY.
ADDITIONAL STORMS ARE FORECAST THURSDAY NIGHT AND FRIDAY AND AGAIN
SATURDAY NIGHT. A FEW SEVERE STORMS MAY OCCUR WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH THIS WEEK.
RAINFALL REPORTS ARE ALSO APPRECIATED.

In the hours before

Local storm report, Jun 14, 5:20 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             PELLA AIRPORT           41.40N 92.95W
06/14/2011  E1.00 INCH       MARION             IA   TRAINED SPOTTER

0510 AM     HAIL             4 E CLEAR LAKE          43.14N 93.29W
06/14/2011  E1.75 INCH       CERRO GORDO        IA   TRAINED SPOTTER

&&

MS JUN 11
Special weather statement, Jun 14, 5:46 AM CDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
546 AM CDT TUE JUN 14 2011

IAZ048-049-060-061-141145-
JASPER-MARSHALL-POLK-STORY-
546 AM CDT TUE JUN 14 2011

...THUNDERSTORMS WITH HEAVY RAIN AND HAIL...

AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH CENTRAL POLK
COUNTY TO WEST CENTRAL JASPER COUNTY...MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL...WINDS OF UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...HEAVY RAINFALL OF AN INCH PER HOUR...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  HUXLEY...             BAXTER...             CAMBRIDGE...
  BAXTER...             MAXWELL...            COLLINS...
  RHODES...

THE HEAVY RAIN WILL LIKELY CAUSE PONDING ON SOME ROADWAYS AND LOW
AREAS.  BE PREPARED FOR WATER PONDING ON THE ROADS.
Local storm report, Jun 14, 6:09 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
609 AM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     HAIL             2 NW MAXWELL            41.91N 93.43W
06/14/2011  E1.50 INCH       STORY              IA   TRAINED SPOTTER

&&

BF
Local storm report, Jun 14, 8:13 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
813 AM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 AM     HAIL             CLIVE                   41.61N 93.77W
06/14/2011  E0.75 INCH       POLK               IA   TRAINED SPOTTER

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:16 PM CDTRiver Flood WarningDMXWapello54 hr
Jun 13, 9:01 PM CDTFlash Flood WarningDMXAppanoose, Davis6 hr
Jun 13, 11:52 PM CDTSevere Thunderstorm WarningDMXAdair, Madison23 min
Jun 14, 12:16 AM CDTSevere Thunderstorm WarningDMXDallas, Madison44 min
Jun 14, 12:25 AM CDTSevere Thunderstorm WarningDMXMadison50 min
Jun 14, 12:57 AM CDTSevere Thunderstorm WarningDMXDallas, Polk35 min
Jun 14, 1:01 AM CDTSevere Thunderstorm WarningDMXMahaska, Marion16 min
Jun 14, 1:04 AM CDTFlash Flood WarningDMXMadison4 hr
Jun 14, 1:12 AM CDTSevere Thunderstorm WarningDMXDallas, Madison48 min
Jun 14, 1:16 AM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek44 min
Jun 14, 1:54 AM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren51 min
Jun 14, 2:09 AM CDTSevere Thunderstorm WarningDMXMarion, Warren51 min
Jun 14, 2:27 AM CDTSevere Thunderstorm WarningDMXBoone, Hardin, Marshall, Story63 min
Jun 14, 2:59 AM CDTRiver Flood WarningDMXMahaska, Marion53 hr
Jun 14, 3:27 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall48 min
Jun 14, 3:54 AM CDTSevere Thunderstorm WarningDMXMahaska, Marion51 min
Jun 14, 5:05 AM CDTFlash Flood WarningDMXMahaska, Marion6 hr
Jun 14, 5:09 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth23 min
Jun 14, 5:14 AM CDTSevere Thunderstorm WarningDMXButler46 min
Jun 14, 6:00 AM CDTSevere Thunderstorm WarningDMXMarshall, Story45 min
Jun 14, 6:32 AM CDTRiver Flood WarningDMXMahaska, Wapello34 hr
Jun 14, 10:02 AM CDTRiver Flood WarningDMXPolk13 hr
Jun 14, 10:02 AM CDTRiver Flood WarningDMXPolk13 hr

Nearby

Areal Flood Warnings in Iowa, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.